Hail, Nuckolls
- When
- July 13, 3:57 PM CST
- Where
- Nuckolls County, 11 mi E of Angus
- Measured
- 1 in hail
- Property damage
- $10,000
- Crop damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.283, -97.767
Evening thunderstorms brought widespread large hail and strong winds gusts, which damaged households, vehicles and crops across portions of south central Nebraska. Hail the size of baseballs fell near Deshler and Red Cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Evening thunderstorms brought widespread large hail and strong winds gusts, which damaged households, vehicles and crops across portions of south central Nebraska. Hail the size of baseballs fell near Deshler and Red Cloud. Most other areas reported hail to the size of golf balls or smaller. Wind gusts to 65 mph accompanied the hail near Hebron and Greeley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 13, 1:37 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 237 PM CDT THU JUL 13 2006 .SHORT TERM...LATEST WATER VAPOR IMAGERY FROM THIS AFTERNOON SHOWS A FAIRLY ZONAL FLOW REGIME DOMINATING THE NORTHERN HALF OF THE CONUS WHILE AN UPPER HIGH IS POSITIONED ACROSS THE SOUTHERN HALF. EMBEDDED WITHIN THIS FLOW REGIME IS A POTENT SHORTWAVE SEEN CURRENTLY ACROSS THE CENTRAL PLAINS. SURFACE ANALYSIS REVEALS A TROUGH SITTING FROM EASTERN SD INTO CENTRAL NEB AND WESTERN KANSAS. AHEAD OF THIS TROUGH SURFACE DEWPOINTS IN THE UPPER 60S TO LOWER 70S ALONG WITH TEMPERATURES IN THE LOWER TO MID 90S HAS PRODUCED CAPE VALUES IN EXCESS OF 4000 J/KG ACROSS THE AREA. THIS TROUGH ALONG WITH THE UPPER WAVE HAS PRODUCED A SCATTERED LINE OF STRONG CONVECTION NORTH OF THE PLATTE RIVER VALLEY THIS AFTERNOON. IT LOOKS AS THOUGH THIS CONVECTION WILL GRADUALLY SHIFT SOUTHEAST ACROSS THE FORECAST AREA THROUGH THIS EVENING AS THE UPPER WAVE SLIDES EAST. EXPECT THIS SHOULD PUT THE BEST CHANCE OF THUNDERSTORMS SOUTH OF A CENTRAL CITY TO BEAVER CITY LINE BY 00Z. SO FAR THIS CONVECTION HAS STRUGGLED TO PRODUCE MUCH IN THE WAY OF SEVERE WEATHER. QUICK EXAMINATION OF RUC INITIALIZATION DATA IN COMBINATION WITH PROFILER SITES IS NOT SHOWING MUCH DEEP LAYER SHEAR OVER SOUTH CENTRAL NEB AND NORTH CENTRAL KS. AVERAGE VALUES OF 0-6KM AND 0-8KM SHEAR ACROSS THE CWA ARE IN THE 25 TO 30 KT RANGE AND THE RUC IS NOT SHOWING THIS TO CHANGE MUCH AT ALL THROUGH THE EVENING. THIS FACT ALONG WITH FREEZING LEVELS NEAR 14K FT AGL...MAKES IT LOOKS LIKE THESE STORMS WILL STRUGGLE TO PRODUCE VERY LARGE HAIL. CANNOT RULE OUT HEAVY RAIN PRODUCING SOME NUISANCE FLOODING ALONG WITH DAMAGING WINDS VIA COLD POOL GENERATION AND SOME HAIL QUARTER SIZE OR SMALLER. THE UPPER RIDGE THEN BEGINS TO AMPLIFY BACK INTO THE PLAINS FRIDAY AND SATURDAY WHILE AT THE SURFACE THE LEE TROUGH SITS ACROSS EASTERN COLORADO AND SOUTHEAST WYOMING. THIS WILL LEAVE THE FORECAST AREA UNDER STRONG SUBSIDENCE WITH LITTLE TO NO FORCING FROM THE SURFACE TO JET LEVEL FOR ANY PRECIPITATION. WITH FULL MIXING IN PLACE BOTH FRIDAY AND SATURDAY...AFTERNOON TEMPERATURES LOOK TO CLIMB INTO THE MID 90S TO AROUND 100 FRIDAY AND AROUND 100 ON SATURDAY. WILL HAVE TO WATCH SATURDAY CLOSELY FOR THE POTENTIAL OF HEAT INDEX VALUES TO EQUAL OR EXCEED 105 WITH MORNING LOWS STAYING AT OR ABOVE 75...WHICH WOULD TRIGGER A HEAT ADVISORY. .LONG TERM...12Z SUNDAY THROUGH THURSDAY THE MEDIUM RANGE MODELS REMAIN CONSISTENT WITH SHOWING A BROAD UPPER RIDGE REMAINING IN PLACE ACROSS THE MAJORITY OF THE CONUS THROUGH THE END OF THE PERIOD. THIS WILL LEAVE THE AREA GENERALLY DRY AND HOT WITH AFTERNOON TEMPERATURES IN THE UPPER 90S TO AROUND 100 EVERY DAY. MAIN QUESTION OVER THIS TIME FRAME IS IF HEAT ADVISORY CONDITIONS WILL BE MET SIMILAR TO SATURDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AWJ/SK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1121 AM CDT THU JUL 13 2006 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1121 AM CDT THU JUL 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON AND EVENING ACROSS THE ENTIRE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE INITIALLY ACROSS CENTRAL NEBRASKA EARLY THIS AFTERNOON. THESE STORMS ARE THEN EXPECTED TO EXPAND SOUTH AND EAST INTO REMAINING PORTIONS OF THE AREA BY LATE AFTERNOON TO EARLY EVENING. THE HIGHEST THREAT OF THESE STORMS BECOMING SEVERE WILL BE NORTH OF INTERSTATE 80 DURING THE AFTERNOON WHILE THE ENTIRE OUTLOOK AREA SHOULD SEE A SLIGHT THREAT BY EVENING. THE PRIMARY HAZARD COMING FROM THESE STORMS WILL BE HEAVY RAINFALL THAT MAY RESULT IN SOME NUISANCE FLOODING. IN ADDITION...DAMAGING WINDS UP TO 70 MPH ALONG WITH PENNY TO NICKEL SIZE HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO PRODUCE HEAT INDEX READINGS AS HIGH AS 105 DEGREES IN PLACES ACROSS THE OUTLOOK AREA FRIDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM TODAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 116 PM CDT THU JUL 13 2006 NEZ041-131845- NANCE- 116 PM CDT THU JUL 13 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NANCE COUNTY... AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BELGRADE...OR 35 MILES NORTH OF GRAND ISLAND...AND MOVING EAST AT 20 MPH. * THE THUNDERSTORM WILL BE NEAR... FULLERTON AT 135 PM CDT... GENOA AT 145 PM CDT... DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. EWALD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 143 PM CDT THU JUL 13 2006 NEZ041-131915- NANCE- 143 PM CDT THU JUL 13 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NANCE COUNTY... AT 141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GENOA...OR 24 MILES WEST OF COLUMBUS...AND MOVING EAST AT 40 MPH. * THE THUNDERSTORM WILL BE NEAR... GENOA AT 150 PM CDT RURAL NORTHEASTERN NANCE COUNTY AT 150 PM CDT PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN WILL ALSO ACCOMPANY THIS STORM AS IT PASSES THROUGH THE COUNTY. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. EWALD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
244 PM CDT THU JUL 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HEAVY RAIN GENOA 41.45N 97.73W
07/13/2006 M0.63 INCH NANCE NE CO-OP OBSERVER
RAIN FELL IN 20 MINUTES AND WAS ACCOMPANIED WITH A FEW
HALF INCH HAIL STONES.
&&
KISNERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 411 PM CDT THU JUL 13 2006 NEZ082-132145- FURNAS- 411 PM CDT THU JUL 13 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR FURNAS COUNTY... AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WILSONVILLE...OR 16 MILES NORTHWEST OF NORTON...AND MOVING EAST AT 15 MPH. * THE THUNDERSTORM WILL BE NEAR... HENDLEY AT 420 PM CDT... BEAVER CITY AT 445 PM CDT... PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. EWALD
The Grand Island radar (KUEX), 57 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
25 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524603, 5524604, 5524605, 5524606, 5524607, 5524608, 5524711, 5524712, 5524713, 5524714, 5524715, 5524716, 5524717, 5524718, 5524719, 5524720, 5524721, 5524722, 5524723, 5524724, 5524725, 5524726, 5524727, 5524728, 5524729, 5524730, 5524731.